Alert archive / Georgia / Tornado Warnings in 1997
Tornado Warning 28, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Oct 26, 1997, 4:09 PM EST for Bacon County, Georgia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 26, 1997, 4:09 PM EST (21:09 UTC)
- Expired
- Oct 26, 1997, 5:15 PM EST
- In force
- 66 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Bacon County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 4:45 PM EST | Tornado F2 | Alma, GA | Ten homes destroyed, four with major damage, and 17 sustained minor damage. A four mile line of standing pine timber was completely destroyed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 26, 11:00 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 262109 RRA TORJAX GAC005-262215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 409 PM EST SUN OCT 26 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM EST FOR PERSONS IN THE FOLLOWING LOCATIONS... IN SOUTHEAST GEORGIA ...BACON COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO SOUTH OPF ALAMA MOVING TOWARDS THE NORTHEAST. THIS STORM INTO THE NEW LACY AREA BY 520 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. K. KUYPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 26, 1:30 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Oct 26, 1:30 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT SUN OCT 26 1997 FRNTL SYS CONTS TO MOV TO THE E TDY W/ MST OF THE ACTVTY FIRING IN ADV OF FRNTL SYS. NMRS TOR AND SVR WARNINGS OUT OF TLH TDY. LOW PRES SYS LOOKS TO MOV E AND NE W/ BST DYNAMICS LIFTING INTO THE GA PTN OF CWA LATE THIS AFTN AND INTO THE EVE HRS. MRNG SOUNDING JAX MOD AFTN CAPES 2800(J/KG) AND HELICITY 220 (M/S). HELICITY VALUES SHLD CONT TO RISE THRU THE AFTN HRS W/ APPROACH OF SYS. FRNTL SYS LOOKS TO FINALLY MAKE ITS WAY THRU THE AREA TMRW LATE TMRW AFTN. OTHERWISE WATCH BOXES SAY IT ALL. ONLY MINOR CHANGES TO FCST S. PRELIM SSI TU 069/075 050/068 07770 JAX TU 069/079 048/071 07770 GNV TU 068/078 049/070 07770 K. KUYPER
In the hours before
Local storm report, Oct 26, 4:04 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
504 PM EDT SUN OCT 26 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM DOUGLAS GA WIND DAMAGE
10/26/97 COFFEE SATILLA REA REPORTS TREE
AND POWER LINES DOWN ON
ROUTE 158...3 MILES SW OF
DOUGLAS.Local storm report, Oct 26, 4:05 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
504 PM EDT SUN OCT 26 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM DOUGLAS GA WIND DAMAGE
10/26/97 COFFEE SATILLA REA REPORTS TREE
AND POWER LINES DOWN ON
ROUTE 158...3 MILES SW OF
DOUGLAS.The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 8:47 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 58 min |
| Oct 25, 9:10 PM EDT | Flash Flood Warning | JAX | Bacon, Coffee | 7 hr |
| Oct 25, 9:10 PM EDT | Flash Flood Warning | JAX | Bacon, Coffee | 6 hr |
| Oct 25, 11:40 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson | 50 min |
| Oct 25, 11:40 PM EDT | Severe Thunderstorm Warning | JAX | Appling | 50 min |
| Oct 25, 11:52 PM EDT | Severe Thunderstorm Warning | JAX | Ware | 53 min |
| Oct 26, 3:02 AM EST | Flash Flood Warning | JAX | Coffee | 7 hr |
| Oct 26, 2:50 PM EST | Severe Thunderstorm Warning | JAX | Coffee | 55 min |
| Oct 26, 3:13 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 62 min |
| Oct 26, 3:50 PM EST | Severe Thunderstorm Warning | JAX | Bacon, Ware | 55 min |
| Oct 26, 4:15 PM EST | Severe Thunderstorm Warning | JAX | Appling | 60 min |
| Oct 26, 4:21 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 69 min |
| Oct 26, 4:28 PM EST | Severe Thunderstorm Warning | JAX | Wayne | 62 min |
| Oct 26, 4:50 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Ware | 70 min |
| Oct 26, 5:14 PM EST | Severe Thunderstorm Warning | JAX | Brantley | 61 min |
| Oct 26, 5:22 PM EST | Severe Thunderstorm Warning | JAX | Pierce | 68 min |
| Oct 26, 5:47 PM EST | Severe Thunderstorm Warning | JAX | Glynn | 58 min |
Nearby
Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.